Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 732, NWS Jackson, MS

October 17, 2003Webster County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 17, 2003, 6:21 AM CDT for Webster County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2003, 6:21 AM CDT (11:21 UTC)
Expired
Oct 17, 2003, 6:50 AM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Webster County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 171121
SVRJAN
MSC155-171150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
622 AM CDT FRI OCT 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 650 AM CDT

* AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 11 MILES WEST OF MANTEE...MOVING EAST AT 45    
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MANTEE AT 630 AM CDT

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3372 8931 3361 8931 3358 8904 3373 8903

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:22 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 17, 3:22 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
322 AM CDT FRI OCT 17 2003

MAIN CHALLENGES TODAY WILL BE GAUGING THE RESULTS FROM THE VIGOROUS
MID-LEVEL S/W AND ASSOCIATED COLD FRONT THAT WILL PUSH THROUGH THE
CWA DURING THE FIRST HALF OF TODAY.

CURRENTLY...SFC LOW IS CENTERED JUST TO THE WEST OF MEM WITH
TRAILING COLD FRONT EXTENDING BACK TO THE SW NEAR KTXK AND KDFW.
CENTER OF THE MID-LEVEL DISTURBANCE IS JUST TO THE NW OF THE SFC
LOW...BASICALLY ON THE AR/MO STATE LINE AND IS QUICKLY PUSHING TO
THE SE. ISENTROPIC ASCENT AHEAD OF THIS FEATURE IS QUITE IMPRESSIVE
AND IS EVIDENT BY THE QUICK INCREASE IN STRATUS OVER N LA AND AC DECK
OVER N MS. A FEW BANDS OF TSRA ARE CURRENTLY ONGOING OVER E TN AND N
MS WITH A FEW SHOWERS AND ONE ISOLATED TS TRAILING BACK ALONG THE
FRONT. MODELS ARE IN GOOD AGREEMENT AND HAVE BEEN CONSISTENT WITH
PUSHING THE VORT CENTER SE ACROSS N MS THROUGH 18Z. IT WILL BE
WITHIN THIS INTENSE FORCING REGION THAT THE BEST CHANCES OF PRECIP
WILL EXIST...WITH A DRAMATIC SHIFT TO LOWER RAIN CHANCES THE FARTHER
S YOU GO. OVER MY CWA...THE BEST CHANCES OF SEEING MESURABLE PRECIP
WILL BE ALONG A GRENADA TO COLUMBUS LINE WITH RAINFALL AMOUNTS
REMAINING ON THE LOW SIDE. GENERALLY < 0.2 IN. WILL MENTION THUNDER
ONLY IN THAT GENERAL LOCATION DUE TO THE PROXIMITY TO THE STRONG
FORCING. INSTABILITY CONTINUES TO BE ON THE LOW SIDE...GENERALLY
MUCAPES 400-800 J/KG. HOWEVER THIS IS MORE THAN ENOUGH TO GENERATE
TSRA IF CLOSE TO THE STRONG FORCING. AS THESE TSRA MOVE THROUGH THE
NE CWA EXPECT FREQUENT LIGHTNING STRIKES AND MAYBE A LITTLE BIT OF
SMALL PEA SIZED HAIL.

THIS SYSTEM IS A FAST MOVER AND WILL BE OUT OF THE CWA BY MIDDAY.
WILL DRAMATICALLY LOWER POPS AND ONLY MENTION SLIGHT CHANCE OVER THE
EAST IN THE AFTERNOON. ONE CONCERN FOR THIS AFTERNOON AND TONIGHT
WILL BE HOW LONG THE LOW CLOUDS HANG AROUND. ALL MOS GUIDANCE BRINGS
IN CLEAR SKIES BY 00Z. I HAVE A HARD TIME BELIEVING THAT SOLUTION AS
THE ETA MODEL CONTINUES TO SHOW A 925 MB THERMAL TROUGH OVER THE
CWA. TYPICALLY THIS THERMAL AXIS MEANS THAT LOW CLOUDS WOULD LINGER
UNTIL IT ERODES. SO WITH THIS FEATURE IN MIND...WILL HOLD ONTO
CLOUDS INTO TONIGHT WITH SOME CLEARING AFTER MIDNIGHT.

FOR SAT...SOME FAIR WEATHER CU WILL BE POSSIBLE OVER THE EASTERN
HALF BUT WILL QUICKLY DISSIPATE AS SUBSIDENT FLOW BECOMES DOMINANT.
SFC HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH MON. ANOTHER
RE-INFORCING SHOT OF COOLER AIR IS EXPECTED BY TUE AFTERNOON AS A
COLD FRONT PUSHES THROUGH THE REGION. HAVE OPTED TO REMOVE AND
PRECIP WORDING AS MODELS HAVE CONTINUED TO INDICATE THAT ANY
DYNAMICS WILL BE WELL TO THE NORTH OF THE CWA.

JAN EB 070/052 073/045 076 36400
    NUBBB 048/079 052/075 048/073 044/069 00000000000
MEI WB 070/051 072/043 075 36500
    NUBBB 048/078 052/076 049/074 043/068 00000000000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36
Hazardous weather outlook, Oct 17, 5:17 AM CDT, 1 hour 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181017-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
517 AM CDT FRI OCT 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED ACROSS MAINLY NORTHERN PORTIONS OF
MISSISSIPPI THIS MORNING. THUNDERSTORMS ARE EXPECTED TO MOVE EAST
MAINLY ALONG AND NORTH OF A GREENWOOD TO KOSCIUSKO TO A MACON
LINE. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

AN UPPER LEVEL SYSTEM CURRENTLY APPROACHING FROM THE NORTHWEST
WILL MOVE SOUTHEAST ACROSS THE REGION TODAY. THE SYSTEM WILL BE
ASSOCIATED WITH A DEVELOPING AREA OF LOW PRESSURE AND A COLD
FRONT. THE COLD FRONT WITH THE AREA OF LOW PRESSURE WILL MOVE
THROUGH THE REGION TODAY. THE THUNDERSTORMS WHICH WERE MOVING
OVER NORTHERN MISSISSIPPI WILL MAINLY AFFECT THE REGION THIS
MORNING. THE THUNDERSTORMS ARE EXPECTED TO CONTAIN FREQUENT
LIGHTNING AND POSSIBLE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 6:19 AM CDTSevere Thunderstorm WarningJANClay, Lowndes31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.